Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS New Orleans, LA

January 31, 20085 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 31, 2008, 2:00 PM CST for 5 parishes in Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 2:00 PM CST (20:00 UTC)
Expired
Jan 31, 2008, 2:45 PM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 11:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 31, 11:49 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1149 AM CST THU JAN 31 2008

.UPDATE...
PLANNING AN UPDATE SHORTLY AFTER 18Z TO ADDRESS TEMPERATURES AND
MORNING WORDING. HOPEFULLY...WILL HAVE SOME INFORMATION FROM A
SPECIAL 18Z SOUNDING JUST RELEASED. WITH WATCH 29 JUST TO OUR WEST
EXPIRING AT 19Z...ACTIONS RELATED TO SEVERE WEATHER POTENTIAL
LIKELY TO OCCUR SHORTLY.

SURFACE OBSERVATIONS INDICATE THAT ANY CONVECTION ALONG OR SOUTH
OF THE INTERSTATE 10/12 CORRIDOR WILL BE SURFACE OR NEAR SURFACE
BASED. DEWPOINTS UP 15 DEGREES IN LAST 3 HOURS MOST AREAS.

WILL ALSO BE CONSIDERING WIND ADVISORY...AS OBS OUT OF LFT AND ARA
ARE BORDERLINE CRITERIA. TEMPERATURE AND DEWPOINT RELATED GRIDS
HAVE ALREADY BEEN UPDATED.
&&

.PREV DISCUSSION... /ISSUED 413 AM CST THU JAN 31 2008/

SHORT TERM...
LOOKS AS IF THE ENTIRE GULF ATMOSPHERE IS MOVING TOWARD US. WELL
DEFINED WARM FRONT NOW BEGINNING TO SPEED ITS NORTHWARD MOTION. AT
4AM IT WAS LOCATED EAST TX TO THE UPPER TX COAST WHERE IT RUNS
OFFSHORE AND CURVES BACK TO PARALLEL THE LA COASTLINE ABOUT 150
MILES SOUTH OF NEW ORLEANS. THE WARM SECTOR IS NOT SHOWING VERY
MUCH WARMTH ATTM. THIS WILL CHANGE AS THE SECONDARY LOW CENTER
BEGINS TO DEVELOP NEAR LCH. THE WARM FRONT IS EXPECTED TO MOVE
ONSHORE OF SE LA DURING THE MORNING APPROACHING THE NEW ORLEANS
AREA BY NOONISH. SHOULD BE QUITE A DIFFERENCE IN TEMPS AND
MOISTURE WHEN IT MOVES THROUGH AND WILL BE VERY NOTICEABLE.
MODELS ARE HAVING A CHALLENGE WITH THIS SYSTEM SINCE IT IS GOING
TO BE A FAST MOVER.

FORECASTING SEVERE WX HAS BEEN A HEADACHE WITH THIS SYSTEM. IT
WILL HAVE TO OVERCOME THE STRONG DRY AIR SURGE FROM THE LAST
FRONT. FROM THE LOOKS OF THE WARM FRONT SWINGING BACK THIS
WAY...THIS SHOULD BE ACCOMPLISHED AT LEAST FOR THE SE 2/3RDS OF
THE CWA. MAY BE A LITTLE GENEROUS HERE BUT WE HAVE SET A LINE OF
WHERE THE HIGHEST PROBABILITY OF SEVERE WX SHOULD BE LOCATED. THE
LINE RUNS FROM THE CITY OF PLAQUEMINE IN IBERVILLE PARISH TO
COLUMBIA IN MARION COUNTY. AGAIN...THIS MAY BE QUITE A GENEROUS
AMOUNT OF REAL ESTATE AND THIS AREA MAY ACTUALLY BE A BIT SMALLER
ENCOMPASSING MAINLY THE COASTAL SECTIONS OF MISS AND AREAS AROUND
AND SOUTH OF LAKE PONTCHARTRAIN. SPC HAS ISSUED A SLIGHT RISK FOR
ALL OF THE AREA AND SO THIS WILL BE REITTERATED IN THE HWO.
OUTSIDE THE AREA MENTIONED FOR SEVERE WX...STABILITY WILL BE DEEP
AND TOO STRONG TO OVERCOME FOR TORNADIC OR DAMAGING WIND GUSTS.
BUT...SEVERE WX IS STILL POSSIBLE FOR THESE AREAS IN THE FORM OF HAIL.

LONG TERM...
NEXT SYSTEM EXPECTED SUNDAY NIGHT INTO MONDAY. WILL FOCUS TOWARD
THIS SYSTEM ONCE WE MOVE PAST TODAYS WEATHER.

AVIATION...
BAROCLINIC ZONE SITUATED ABOUT 150 MILES SOUTH OF LOUISIANA COAST
EXPECTED TO UNDERGO WARM FRONTOGENESIS THIS MORNING AND MOVE SLOWLY
NORTHWARD. MODEL INITIALIZATION OF MAIN LOW PRESSURE SYSTEM IS NOT
HANDLED WELL AS WATER VAPOR IMAGERY SHOWS UPPER LOW DIGGING SOUTH
ACROSS EASTERN NEW MEXICO WITH STRONGEST JET DYNAMICS ALONG THE WEST
COAST INDICATING MORE SOUTHWARD DIGGING YET TO GO. THIS MEANS THE
SYSTEM WILL BE SLOWER TO EJECT EAST INITIALLY AND THE NORTHWARD
SURGE OF SURFACE WARM FRONT MAY BE SLOWER TO MOVE ONSHORE THAN MODEL
INDICATED TIMING. AS A RESULT...LOW CEILINGS WILL LIKELY BE IN PLACE
FOR ALL OF TODAY WITH ELEVATED INSTABILITY THUNDERSTORMS BASED ABOVE
2000 FEET UNTIL LATER THIS AFTERNOON...THEN BECOMING SURFACE BASED
CONVECTION PRIMARILY BEYOND 21Z AT KMSY AND KBTR. NOT SURE IF KMCB
WILL EVER GET INTO THE WARM SECTOR TODAY AND KGPT WILL BE DELAYED
UNTIL CLOSER TO 00Z. COLD FROPA EXPECTED AT KBTR AND KMCB AROUND
21Z...KMSY AROUND 23Z...KGPT AROUND 02Z. /24

MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING SOUTHEAST WINDS
ABOVE 20 KTS AFTER WARM FRONT MOVES ASHORE THIS AFTERNOON...
CONTINUING THROUGH COLD FRONTAL PASSAGE THIS EVENING. SHORT DURATION
SWELL GENERATION TODAY WILL PROVIDE A SHORT PERIOD THAT WILL THEN BE
OVERTAKEN BY STRONG OFFSHORE FLOW THIS EVENING TO CREATE VERY PEAKED
CONFUSED SEAS IN EXCESS OF 10 FEET FOR A FEW HOURS THIS EVENING
BEFORE SOUTHERLY SWELL TRAIN DAMPENS OUT. COLD FRONT WILL LIKELY BE
PRECEDED BY SQUALL LINE OF THUNDERSTORMS WITH GUST POTENTIAL AROUND
40 KTS IN THE LOUISIANA WATERS WEST OF THE MISSISSIPPI RIVER PRIOR
TO 00Z...THEN EAST OF THE MISSISSIPPI RIVER AND MISSISSIPPI COASTAL
WATERS AFTER 00Z BUT BEFORE 06Z. /24

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  38  55  31 /  90  30   0   0
BTR  69  40  57  33 /  90  20   0   0
MSY  74  42  57  37 /  90  30   0   0
GPT  68  42  56  33 /  90  50   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&
Hazardous weather outlook, Jan 31, 12:52 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1252 PM CST THU JAN 31 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-011900-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1252 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A RISK OF SEVERE WEATHER ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THIS AFTERNOON. A TORNADO WATCH IS IN EFFECT
UNTIL 7 PM FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS AFTERNOON...REACHING THE BATON ROUGE AREA AROUND 2 PM...THE
NEW ORLEANS AREA AROUND 4 PM...AND THE GULFPORT BILOXI AREA
BETWEEN 5 AND 6 PM. DAMAGING WINDS AND POSSIBLY A FEW ISOLATED
TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS...AS WELL AS
LOCALLY HEAVY RAINFALL.

WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THE PASSAGE OF THE
COLD FRONT LATE THIS AFTERNOON AND THIS EVENING.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT THROUGH FRIDAY MORNING
FOR THE GULF COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH SUNDAY AND SUNDAY
NIGHT WITH SCATTERED THUNDERSTORMS. ANOTHER COLD FRONT WILL BEGIN
TO AFFECT THE AREA BY TUESDAY AND MOVE THROUGH TUESDAY NIGHT.
ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED WITH EITHER
OF THESE SYSTEMS AT THIS TIME BUT STRONG THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH 7 PM FOR SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI.

35

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:27 PM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington33 min
Jan 31, 2:37 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Saint Tammany, Tangipahoa, Washington38 min
Jan 31, 2:49 PM CSTTornado WarningLIXTangipahoa, Washington26 min
Jan 31, 3:15 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington45 min
Jan 31, 3:31 PM CSTSpecial Marine WarningLIX44 min
Jan 31, 3:43 PM CSTSpecial Marine WarningLIX2 hr
Jan 31, 3:56 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington49 min
Jan 31, 3:57 PM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Jefferson, Lafourche, Saint Charles, Saint James and 2 more48 min
Jan 31, 4:12 PM CSTSpecial Marine WarningLIX93 min
Jan 31, 4:42 PM CSTSevere Thunderstorm WarningLIXSaint Tammany63 min
Jan 31, 4:43 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more47 min
Jan 31, 5:00 PM CSTSpecial Marine WarningLIX90 min
Jan 31, 5:08 PM CSTSpecial Marine WarningLIX37 min
Jan 31, 5:29 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines, Saint Bernard46 min
Jan 31, 5:55 PM CSTSpecial Marine WarningLIX65 min
Jan 31, 2:58 PM CSTSevere Thunderstorm WarningLIXWalthall32 min
Jan 31, 5:40 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Jackson65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.